New York, 2017Strong Wind in New York, May 2, 2017
May 2, 2017 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred behind a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 2, 2:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, May 2, 2:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
357 PM EDT Tue May 2 2017
.SYNOPSIS...
A cold front moves through tonight, followed by another on
Wednesday. High pressure builds briefly across the area on
Thursday before giving way to an approaching frontal system
over the Mississippi Valley. The system moves across the area
Friday into Friday night with the low passing to the northwest
across the Great Lakes. The associated upper low will then
remain over the Northeast through early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
An upper trough shifts through the Northeast tonight with a cold
front passing through the forecast area this evening. Moisture is
limited, so no rainfall is expected with its passage. Winds diminish
overnight, and low temperatures should be near normal.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A cold front moves through during the late morning/early afternoon
hours with some cloud buildup, but with no rainfall expected. Breezy
behind the front with diminishing clouds later in the afternoon.
High temperatures will be a little below normal in most cases, but
for the south shores of LI and CT they will be closer to normal due
to offshore winds. Mainly clear with diminishing winds for Wednesday
night as a high pressure center shifts in from the west.
Patchy/areas of frost are expected across mainly the far northern
zones overnight with light to calm winds, lows in the mid 30s, and
sufficiently low dewpoint depressions.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Global models remain in good agreement with taking an upper low
over the Mississippi Valley at the start of the period NE into
the Great Lakes Thursday into Friday, eventually becoming
nearly stationary across the Northeast through early next week.
High pressure will briefly be over the area on Thursday, giving
way to the aforementioned low and its associated frontal
system. A deep-layered southerly flow ahead of the system will
set up a strong warm conveyor belt along the east coast with a
moderate to heavy rainfall event Friday into Friday night. The
potential exists for a widespread 1-2 inch rainfall event with
localized higher amounts due to elevated convection.
The heaviest rains exit the area Friday night, but the rest of
the weekend into early next week will remain unsettled as a
highly amplified omega blocks resides across the lower 48. The
upper low responsible for the rain on Friday will become nearly
stationary over the Northeast with multiple pieces of shortwave
energy rotating about it. There are some timing issues and
phasing issues with multiple upper low centers. Regardless
though, it looks to be unsettled with bouts of showers over the
weekend and into early next week. Gusty winds will prevail most
afternoons.
Temperatures will trend from near normal at the start of the
period to below normal for the second half of the weekend into
early next week. Lows Friday though will be mild due to a
strong SE flow, gusting 20 to 30 mph. with dew points into the
50s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front is moving east of the area this afternoon, followed
by another cold front that moves through this evening.
All areas will be windy out of the W this afternoon and this
evening. Only a slight 20 to 30 degree shift in the wind with
the cold front passing though this evening. The winds diminish
during the overnight before coming back by late Wednesday
morning. VFR conditions throughout the taf period.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
KLGA TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
KEWR TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
KTEB TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
KHPN TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
KISP TAF Comments: Timing of gusts diminishing tonight may be
off by +/- 2 hours.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday-Thursday...Mainly VFR. Gusty winds Wednesday, W
15-20 kt with gusts near 25 kt.
.Thursday night-Friday...MVFR or lower conditions with rain. SE
winds 10-15 kt with gusts 25 kt Friday with LLWS possible.
.Saturday...Sub VFR conditions in scattered showers. S-SW winds
10-15 kt with gusts up to 25 kt.
.Saturday Night-Sunday...Sub VFR conditions early Saturday
night, with VFR conditions on Sunday. Winds SW.
&&
.MARINE...
SCA conds continue into this evening. Will leave the non-ocean
waters with an ending time of 02z this evening as conds fall below
criteria for at least 12 hours before gusts to 25 KT or greater
return Weds morning. Another SCA will then probably be needed. For
the ocean waters, had enough confidence to extend the SCA in time to
last into Weds evening east of Fire Island Inlet. Winds and seas
then diminish further overnight Wednesday night as a high pressure
center approaches the waters.
High pressure briefly builds across the waters with sub-SCA
conditions on Thursday. SCA conditions are likely to return to
all waters late Thursday night and Friday. A 50-60kt LLJ will
track across the area Friday although an inversion over the
waters will keep most of this from mixing to the surface. Winds
decrease Friday night, but may remain near SCA levels over the
weekend on ocean waters with high seas.
&&
.HYDROLOGY...
No widespread hydrologic impacts are expected through Thursday.
1-2 inches of rain is likely from Thursday night through Friday
night. At this time, it appears that only minor nuisance
flooding could impact the area.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ330-
335-338-340-345.
Small Craft Advisory until 11 PM EDT Wednesday for ANZ350-353.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ355.
&&
SYNOPSIS...JC/DW
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...DW
AVIATION...JE
MARINE...JC/DW
HYDROLOGY...JC/DWHazardous weather outlook, May 2, 2:56 AM EST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
356 AM EDT Tue May 2 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
356 AM EDT Tue May 2 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-030800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
356 AM EDT Tue May 2 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Maloit
Strong Wind, Southwest Suffolk
- When
- May 2, 5:00 PM EST to 7:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 623 pm, law enforcement reported a tree down on Great East Neck Road, at Montauk Highway in the town of West Babylon.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 2 to 3, 2017$63,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, May 2, 2017$100,000 · 1 event
- Hail and Damaging Winds in Texas, May 2 to 3, 20171.75 in hail · 17 events
- Coastal Flood in New York, May 2 to 31, 20177 events
- Strong Wind in Massachusetts, May 2, 2017$4,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 2, 20173 events
- Flood in Maine, May 2 to 3, 20171 event
- Flood in California, May 2 to 31, 20171 event
- Tornado in Florida, May 2, 2017EF0 · 1 event
- Flood in New Hampshire, May 2 to 6, 20171 event
- Hail in Oklahoma, May 2, 20172 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702415.